Alert archive / Nebraska / Flash Flood Warnings in 2022
Flash Flood Warning 2, NWS Omaha, NE
NWS Omaha, NE issued this flash flood warning at Apr 28, 2022, 8:01 PM CDT for Platte County, Nebraska. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 28, 2022, 8:01 PM CDT (01:01 UTC)
- Expired
- Apr 28, 2022, 11:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Flood severity
- None
County Platte County, NE
The radar
The Omaha radar (KOAX), 91 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 28, 8:56 PM CDT | HEAVY RAIN 5.5 | Tarnov, NE | |
| Apr 28, 9:00 PM CDT | FLASH FLOOD | Platte Center, NE | REPORTS OF FLOODED ROADS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 59 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 1.0 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 349 J/kg
- Mixed-layer CIN
- -104 J/kg
- Mixed-layer LCL
- 1777 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 247 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.0
The text
As transmitted.
027
WGUS53 KOAX 290101
FFWOAX
NEC141-290400-
/O.NEW.KOAX.FF.W.0002.220429T0101Z-220429T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Omaha/Valley NE
801 PM CDT Thu Apr 28 2022
The National Weather Service in Omaha/Valley has issued a
* Flash Flood Warning for...
Northeastern Platte County in northeastern Nebraska...
* Until 1100 PM CDT.
* At 801 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 3 inches of rain
have fallen. The expected rainfall rate is 1 to 2 inches in 1
hour. Additional rainfall amounts of 2 to 4 inches are possible in
the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Platte Center, Tarnov, Circle H Trailer Park, Lake North Babcock
Campground and Shell Creek Elementary School.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4148 9725 4150 9756 4160 9758 4167 9754
4166 9739 4163 9725
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR
$$
CA2 follow-up statements
969
WGUS73 KOAX 290159
FFSOAX
Flash Flood Statement
National Weather Service Omaha/Valley NE
859 PM CDT Thu Apr 28 2022
NEC141-290400-
/O.CON.KOAX.FF.W.0002.000000T0000Z-220429T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Platte NE-
859 PM CDT Thu Apr 28 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 11 PM CDT THIS
EVENING FOR NORTHEASTERN PLATTE COUNTY...
At 859 PM CDT, emergency management reported flooded roads just west
of Platte Center. Between 4 and 6 inches of rain have fallen. The
expected rainfall rate is 1 to 2 inches in 1 hour. Additional
rainfall amounts of 1 to 3 inches are possible in the warned area.
Flash flooding is already occurring.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Emergency management reported.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Platte Center, Tarnov, Circle H Trailer Park, Lake North Babcock
Campground and Shell Creek Elementary School.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4148 9725 4150 9756 4160 9758 4167 9754
4166 9739 4163 9725
FLASH FLOOD...OBSERVED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR
$$
CA757
WGUS73 KOAX 290356 RRA
FFSOAX
Flash Flood Statement
National Weather Service Omaha/Valley NE
1056 PM CDT Thu Apr 28 2022
NEC141-290406-
/O.EXP.KOAX.FF.W.0002.000000T0000Z-220429T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Platte NE-
1056 PM CDT Thu Apr 28 2022
...FLASH FLOOD WARNING AT 11 PM CDT THIS EVENING FOR NORTHEASTERN
PLATTE COUNTY HAS BEEN REPLACED WITH A FLOOD WARNING...
Much of the heavy rain has ended, but flooding remains a threat, so
the Flash Flood Warning has been replaced with a Flood Warning.
LAT...LON 4148 9725 4150 9756 4160 9758 4167 9754
4166 9739 4163 9725
$$
CAWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at Apr 28, 6:35 PM CDT, 1 hour 26 minutes earlier.
Area forecast discussion, Apr 28, 6:35 PM CDT, 1 hour 26 minutes before
Area Forecast Discussion National Weather Service Omaha/Valley NE 635 PM CDT Thu Apr 28 2022 ...Updated Aviation Forecast Discussion... .DISCUSSION... Issued at 415 PM CDT Thu Apr 28 2022 At 415 PM, the most notable features were the ongoing thunderstorms in northeast Nebraska, a marketable increase in the cumulus field over the last 3 hours and a stationary frontal boundary just northwest of Norfolk. Surface observations suggest good convergence along the boundary and this was seconded by the strong 925 mb frontogenesis indicated by the SPC Mesoanalysis. Otherwise winds were out of the southeast, surface dewpoints had inched back into the mid 50s and temperatures were in the upper 70s and lower 80s. Thunderstorm Potential this Evening and Tonight: The main challenge with the forecast tonight is the timing and location of thunderstorm activity. Given the current location of front across northeast Nebraska, the ongoing convection, and strong 925 mb frontogenesis, the most likely scenarios is that thunderstorms will increase in coverage along a line from Grand Island to Norfolk between now and 6 PM. Storms should then gradually drift southeast and could affect the Omaha or Lincoln Metros between 11 PM this evening and 6 AM Friday. Given the scatter shot nature of the CAM output today, this scenario relies on the more frequent HRRR updates and current observational trends. Sounding profiles suggest a multicellular storm mode, with a few embedded supercells possible. The primary threats should be hail to size of quarters and/or locally heavy rainfall. Though with Flash Flood Guidance values of 2 inches or more, it will take a solid training event to generate and flooding concerns. A More Significant Severe Thunderstorm Risk Friday Evening: The severe weather threat will increase through the day on Friday as a strong storm system moves into the Plains. Strong southerly WAA and moisture advection during the day on Friday should increase instability from eastern Texas to eastern Nebraska. Meanwhile it looks like low level cloud cover should keep our region largely capped through the day, limiting our shower and thunderstorm chances to whatever is left from tonight. The same probably won't be true in western Nebraska where storms should be ongoing Friday morning near a surface trough. As we advance towards the evening, the risk for severe weather will increase significantly as as surface low and front/dryline advance through central and eastern Nebraska. Forecast soundings, hodographs and shear profiles, and the CAMS generally favor a line of storms. Within any line there could be embedded supercells. The primary hazards are expected to be hail of golf ball size or larger, damaging winds in excess of 65 mph and possibly a couple tornadoes. The peak period for severe weather is expected to be between 7 PM and 11 PM. The Weekend and Early Next Week: The surface low will move through Iowa and Wisconsin very slowly over the weekend. As this occurs it will open the door for another round of strong northwest winds on the backside of the low Saturday. The NBM 4.1 peak wind gust probabilities would suggest peak wind gusts in the 40 to 60 mph range (10th to 90th percentile). This looks to be supported by the deterministic guidance which suggest 850 mb winds of 45 to 60 kts. Winds toward the higher end of this range are most likely in northeast Nebraska. Wrap around rain shower activity should accompany the winds on Saturday and storm total rain amounts (Friday & Saturday) of 0.50 to 1.50 inches are possible. A Wind Advisory is likely Saturday (>90% chance) and a High Wind Warning could be needed (~40% chance). It won't be quite as windy on Sunday (sustained 10 to 20 mph with gusts up to 35 mph), and any lingering rainfall should end in the morning as the surface low drifts east. Another storm system could bring more rainfall to the region by Monday. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 629 PM CDT Thu Apr 28 2022 Scattered showers and thunderstorms are the primary concern through tonight with lowering ceilings and potential for drizzle through much of Friday. Any storms tonight may produce hail up to the size of quarters with pockets of very heavy rainfall. IFR to LIFR conditions are expected at all sites through much of Friday through the end of the TAF period. Just beyond this TAF period, strong to severe thunderstorms are possible Friday night but more on that in later issuances. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && DISCUSSION...Albright AVIATION...Kern
Hazardous weather outlook, Apr 28, 4:35 PM CDT, 3 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 435 PM CDT Thu Apr 28 2022 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-291145- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 435 PM CDT Thu Apr 28 2022 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Friday Scattered thunderstorms are expected tonight and Friday. A couple storms could produce quarter size hail or locally heavy rainfall tonight. A significantly greater severe weather risk will arrive in the region Friday evening between 7 PM and 11 PM. During this period, storms may produce damaging winds in excess of 65 mph and ping pong ball or larger hail. A couple brief tornados are also possible. Widespread rainfall totals of 0.25 to 1.00 inches are expected, with isolated totals over 2 inches. .DAYS TWO THROUGH SEVEN...Friday night through Thursday Strong northwest winds, gusts up to 60 mph in northeast Nebraska, are possible Saturday. Additional rainfall totals of 0.10 to 0.50 inches can also be anticipated Saturday. Thunderstorm activity may return to the region Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Friday.
In the hours before
Local storm report, Apr 28, 6:49 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
649 PM CDT THU APR 28 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0648 PM HAIL PLATTE CENTER 41.54N 97.49W
04/28/2022 E1.25 INCH PLATTE NE TRAINED SPOTTER
&&
CALocal storm report, Apr 28, 6:51 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
651 PM CDT THU APR 28 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM HAIL PLATTE CENTER 41.54N 97.49W
04/28/2022 E1.00 INCH PLATTE NE EMERGENCY MNGR
&&Local storm report, Apr 28, 6:55 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
655 PM CDT THU APR 28 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0653 PM HAIL LINDSAY 41.70N 97.69W
04/28/2022 M0.70 INCH PLATTE NE EMERGENCY MNGR
0653 PM HAIL PLATTE CENTER 41.54N 97.49W
04/28/2022 M1.75 INCH PLATTE NE EMERGENCY MNGR
&&Local storm report, Apr 28, 7:23 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
723 PM CDT THU APR 28 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0716 PM HAIL 2 NE PLATTE CENTER 41.56N 97.46W
04/28/2022 E1.25 INCH PLATTE NE PUBLIC
PICTURE ON SOCIAL MEDIA OF HAILSTONES LARGER
THAN A QUARTER, BUT SMALLER THAN A GOLF
BALL.
&&
CALocal storm report, Apr 28, 7:51 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
751 PM CDT THU APR 28 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM HAIL MONROE 41.47N 97.60W
04/28/2022 E0.70 INCH PLATTE NE TRAINED SPOTTER
&&
CAThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 7:28 PM CDT | Severe Thunderstorm Warning | OAX | Platte | 47 min |
| Apr 28, 8:16 PM CDT | Severe Thunderstorm Warning | OAX | Platte | 44 min |
| Apr 28, 9:14 PM CDT | Flash Flood Warning | OAX | Platte | 106 min |
| Apr 28, 9:44 PM CDT | Areal Flood Warning | OAX | Madison, Platte | 13 hr |
| Apr 28, 10:11 PM CDT | Special Weather Statement | OAX | Seward | 64 min |
| Apr 28, 10:31 PM CDT | Special Weather Statement | OAX | Gage | 44 min |
| Apr 28, 10:34 PM CDT | Severe Thunderstorm Warning | OAX | Gage, Lancaster, Saline | 41 min |
| Apr 28, 10:56 PM CDT | Areal Flood Warning | OAX | Platte | 19 hr |
| Apr 28, 11:09 PM CDT | Special Weather Statement | OAX | Lancaster | 66 min |
| Apr 28, 11:18 PM CDT | Severe Thunderstorm Warning | OAX | Gage, Johnson, Lancaster, Otoe | 57 min |
| Apr 29, 11:23 AM CDT | River Flood Warning | OAX | Platte | 10 hr |
| Apr 29, 3:44 PM CDT | Wind Advisory | OAX | Antelope, Boone, Burt, Butler, Cass, Cedar and 24 more | 30 hr |
| Apr 29, 6:09 PM CDT | Severe Thunderstorm Warning | OAX | Gage, Jefferson, Saline | 66 min |
| Apr 29, 6:31 PM CDT | Special Weather Statement | OAX | Boone | 29 min |
| Apr 29, 6:46 PM CDT | Areal Flood Advisory | OAX | Gage, Jefferson | 4 hr |
| Apr 29, 6:57 PM CDT | Tornado Warning | OAX | Gage, Jefferson | 33 min |
Nearby
Flash Flood Warnings in Nebraska, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.